Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 204, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 24, 2003, 5:18 PM EDT for Westmoreland County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2003, 5:18 PM EDT (21:18 UTC)
- Expired
- Jul 24, 2003, 6:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:40 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 24, 3:40 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 340 PM EDT THU JUL 24 2003 KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER MUCH OF THE UPPER OHIO VALLEY. LATEST RADAR, LIGHTNING, AND SATELLITE DATA SHOWS SUCH OVER THIS AREA, AND RUC SHOWS INSTABILITY LI = -3 UNDER 500MB TEMPERATURES OF -15C INTO EARLY TONIGHT. FOR LATE TONIGHT, KEPT IDEA OF PATCHY DENSE FOG PER COOLER TEMPERATURES, AND RADIATION INFLUENCES OVER SATURATED SOILS. PER ETA AND GFS, NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY AS A COLD FRONT MOVES THROUGH FROM THE NORTH. AFTER THAT, WENT WITH HPC THINKING, HAVING THE FRONT WELL TO THE SOUTH, AND NOT RETURNING CLOSE TO THE AREA UNTIL THURSDAY, GIVING MOST OF THE AREA A CHANCE OF SHOWERS AND THUNDERSTORMS THEN. HOWEVER, LATEST 12Z GFS SHOWS THERE CAN BE AN MCS MOVING THROUGH THE OHIO VALLEY LATE MONDAY INTO TUESDAY, SO IT IS POSSIBLE THERE CAN BE SOME PRECIPITATION ACROSS THE SOUTH THOSE DAYS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Jul 24, 5:11 AM EDT, 12 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-241115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 511 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 24, 4:59 PM EDT, 19 minutes before
PAZ021-029-030-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 459 PM EDT THU JUL 24 2003 NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS EXTENDING FROM NEAR LATROBE, WEST THROUGH EXTREME SOUTHERN ALLEGHENY COUNTY, TO NEAR WASHINGTON PA. THESE STORMS MAY CONTAIN SMALL HAIL AND PRODUCE WIND GUSTS TO 40 MPH. ALSO, MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. THE THUNDERSTORMS WERE MOVING TOWARD THE SOUTHEAST AT 20 MPH AND SHOULD MOVE SOUTHEAST OF THE REGION BY 7:00 PM. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. REMEMBER, LIGHTNING KILLS. STAY TUNED FOR UPDATES. REHAK
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:34 AM EDT | Flash Flood Warning | PBZ | Mercer | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.